Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2008, 8:51 PM EDT for 5 counties in West Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 8:51 PM EDT (00:51 UTC)
- Expired
- May 9, 2008, 9:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:10 PM EDT | HAIL 1.75 | 5 Nne Hamlin, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100051
SVRRLX
WVC011-039-043-053-079-100145-
/O.NEW.KRLX.SV.W.0022.080510T0051Z-080510T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
851 PM EDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CABELL COUNTY IN WEST VIRGINIA...
NORTHWESTERN KANAWHA COUNTY IN WEST VIRGINIA...
EXTREME NORTHEASTERN LINCOLN COUNTY IN WEST VIRGINIA...
SOUTHWESTERN MASON COUNTY IN WEST VIRGINIA...
PUTNAM COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ONA...OR ABOUT 10 MILES EAST OF PROCTORVILLE...AND MOVING EAST AT
34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CULLODEN BY 900 PM EDT...
HURRICANE BY 905 PM EDT...
TEAYS VALLEY AND ELEANOR BY 910 PM EDT...
WINFIELD BY 915 PM EDT...
NITRO...ST. ALBANS AND 9 MILES NORTH OF TORNADO BY 920 PM EDT...
POCA AND CROSS LANES BY 925 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3844 8236 3843 8234 3846 8231 3853 8231
3854 8229 3857 8229 3863 8171 3829 8180
3838 8239
TIME...MOT...LOC 0051Z 271DEG 29KT 3847 8214
$$
262 follow-up statements
000
WWUS51 KRLX 100122
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT FRI MAY 9 2008
WVC011-039-043-053-079-100145-
/O.CON.KRLX.SV.W.0022.000000T0000Z-080510T0145Z/
KANAWHA WV-PUTNAM WV-MASON WV-CABELL WV-LINCOLN WV-
922 PM EDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EXTREME NORTHEASTERN LINCOLN...CABELL...SOUTHWESTERN MASON...
PUTNAM AND NORTHWESTERN KANAWHA COUNTIES...
AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR POCA...OR ABOUT 30 MILES EAST OF PROCTORVILLE...MOVING
EAST AT 33 MPH.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3844 8236 3843 8234 3846 8231 3853 8231
3854 8229 3857 8229 3863 8171 3829 8180
3838 8239
TIME...MOT...LOC 0122Z 271DEG 29KT 3846 8182
$$
26000
WWUS51 KRLX 100140
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
939 PM EDT FRI MAY 9 2008
WVC011-039-043-053-079-100149-
/O.EXP.KRLX.SV.W.0022.000000T0000Z-080510T0145Z/
KANAWHA WV-PUTNAM WV-MASON WV-CABELL WV-LINCOLN WV-
939 PM EDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
LINCOLN...CABELL...SOUTHWESTERN MASON...PUTNAM AND NORTHWESTERN
KANAWHA COUNTIES EXPIRES AT 945 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL AS
WELL AS HEAVY RAINFALL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3844 8236 3843 8234 3846 8231 3853 8231
3854 8229 3857 8229 3863 8171 3829 8180
3838 8239
TIME...MOT...LOC 0139Z 271DEG 29KT 3846 8165
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:40 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 9, 7:40 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 740 PM EDT FRI MAY 9 2008 .SYNOPSIS... A QUICK MOVING DISTURBANCE PASSES TONIGHT. HIGH PRESSURE RETURNS ON SATURDAY. LOW PRESSURE MOVES THROUGH OHIO VALLEY SUNDAY WITH COLD FRONT PASSING SUNDAY EVENING. COOLER MONDAY. && .NEAR TERM /THROUGH SATURDAY/... RAPIDLY MOVING WAVE WILL PASS THROUGH THE REGION TONIGHT. WITH CONSIDERABLE AMOUNT OF MOISTURE AROUND TO HELP OUT WITH THE WAVE HAVE SET POPS LIKELY TO CATEGORICAL. AFTER WAVE PASSES TOWARDS DAWN LOWER DEW POINTS WILL MOVE IN AND DRYING SHOULD THIN CLOUDS BY AFTERNOON. NAM12 HAS QUITE A BIT OF LOW LEVEL MOISTURE FOR BETTER PART OF SATURDAY BUT THIS IS TYPICALLY OVERDONE BY NAM. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... FORECAST NOT THE GREATEST FOR MOTHERS DAY AND SOME COLLEGE GRADUATIONS. AT LEAST...STILL HOLDING ONTO THE LULL FOR SATURDAY NIGHT. GFS AND ECMWF ARE FAIRLY SIMILAR ON THE MAJOR UPPER AIR TROF MOVING THRU SUNDAY NIGHT. THINKING ANOTHER HALF INCH TO OVER AN INCH OF RAIN POSSIBLE ON SUNDAY-SUNDAY EVENING. PRECIPITABLE WATER NOT AS HIGH (JUST OVER AN INCH) WITH THIS FEATURE COMPARED TO THURSDAY MAY 8TH. ALSO THINKING INSTABILITY WILL NOT GET TOO HIGH EITHER. DESPITE THE RECENT RAIN...TOO PREMATURE TO ADD THIS EVENT AS A HAZARD FOR FLOODING. NEW SPRING VEGETATION IS STARTING TO USE TOP SOIL MOISTURE IN THE MOUNTAINOUS COUNTIES. ALSO...FOR SUNDAY...COOLED DOWN THE TEMPERATURES...ESPECIALLY ON THE SE UPSLOPE FLOW. SO DOES NOT LOOK PRETTY FOR SUCH TOWNS AS BKW. LEFT THE CHANCE OF THUNDER IN THE AFTN AND EVENING ON SUNDAY. KEPT POPS LIKELY IN WV MOUNTAIN IN THE BACKLASH MOISTURE ON MONDAY. MINIMUM TEMPERATURES ON MONDAY NIGHT WILL DEPEND ON CLEARING...BUT DID COOL THE LOW READINGS DOWN A BIT FROM PREVIOUS AND GUIDANCE...FOR SOME DIURNAL CLEARING AND DIMINISHING WINDS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... BASED DAY 4 THRU DAY 7 ON HPC MEDIUM RANGE AND INITIALIZED WITH THEIR/HPC GRIDS. NEXT MAJOR UPPER AIR TROF APPROACHES WEDNESDAY. DIFFERENCE ARISE BEYOND OUR FORECAST PERIOD ON HOW LONG THE UPPER TROF LINGERS FOR NEXT WEEKEND/MAY 17TH. STILL NO HOT WEATHER IN THE FORESEEABLE FUTURE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... A MID LEVEL WAVE WILL CROSS THE AREA TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST OH...AND SOUTHERN WV UNDER A DYNAMICALLY UNSTABLE ATMOSPHERE WITH BULK SHEAR REACHING 50 KNOTS ACROSS SOUTHERN WV...AND EASTERN KY...WHILE SFC BASED CAPE VALUES ARE AROUND 500 J/KG THRU AT EAST 03Z. ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE IN PLACE TONIGHT. THIS ENVIRONMENT IS CONDUCIVE TO PULSE STORMS. IFR AND OCCASIONALLY LIFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY AFFECTING HTS AROUND 01Z...PKB AFTER 01Z...AND BKW AFTER 02Z. IN ADDITION...CEILINGS ARE EXPECTED TO LOWER TO MVFR/IFR OVERNIGHT ACROSS MOST SITES. MOISTURE WILL DECREASE TOWARD DAWN AS DRYER AIR MOVE IN COURTESY OF A BUILDING HIGH PRESSURE. CIGS AND VSBYS WILL RAISE TO VFR DURING THE LATE MORNING SATURDAY. AVIATION OUTLOOK /AFTER 00Z SATURDAY/...IFR WX PSBL IN RW/TRW SUN. && .HYDROLOGY... STRONG RISES OCCURRED ON GREENBRIER...TYGART VALLEY...GAULEY RIVERS. CREST AT BUCKEYE OCCURRED FRIDAY AFTERNOON BETWEEN HALF AND 3/4 BANKFULL. NO STATEMENTS OR WARNINGS HAVE BEEN POSTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...KTB LONG TERM...KTB AVIATION...ARJ HYDROLOGY...
Hazardous weather outlook, May 9, 4:18 AM EDT, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT FRI MAY 9 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 9, 7:22 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 722 PM EDT FRI MAY 9 2008 KYZ105-100000- LAWRENCE KY- 722 PM EDT FRI MAY 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL JOHNSON COUNTY...OR ABOUT 6 MILES SOUTH OF BLAINE...MOVING EAST AT 28 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CLIFFORD...GALLUP...ULYSSES AND CHARLEY. EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, May 9, 8:32 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 832 PM EDT FRI MAY 9 2008 OHZ087-WVZ006-007-014-100100- LAWRENCE OH-PUTNAM WV-MASON WV-CABELL WV- 832 PM EDT FRI MAY 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 832 PM EDT...A STRONG THUNDERSTORM WAS OVER PROCTORVILLE...MOVING EAST AT 31 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... FRAZIERS BOTTOM...ONA...GREEN BOTTOM...SCOTTOWN...CHESAPEAKE AND BURLINGTON. EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. GUSTY WINDS TO 50 MPH CAN ALSO BE EXPECTED. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:27 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 63 min |
| May 9, 9:07 PM EDT | Tornado Warning | RLX | Logan, McDowell, Mingo, Wyoming | 38 min |
| May 9, 9:34 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 56 min |
| May 9, 10:48 PM EDT | Areal Flood Advisory | RLX | Boone, Clay, Fayette, Kanawha, Nicholas | 3 hr |
| May 9, 11:05 PM EDT | Areal Flood Advisory | RLX | Barbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 10 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.